Quantcast

Will the Pill Pack on Pounds?

Women have been taking oral contraceptives, aka The Pill, for almost 50 years to prevent pregnancy. But there are a lot of misconceptions about taking the pill, particularly those about weight gain. Most side effects of taking oral contraceptives are mild and include breast tenderness, nausea, headache and breakthrough bleeding. Some women, however, report weight gain when they go on the pill, and this side effect most often is due to fluid retention.

{relatedarticles}

More than half of women surveyed believe that weight gain and the pill go hand in hand. But weight gain is actually a rare side effect, so women who experience it should see their doctors to see if another pill might suit them better. Higher doses of estrogen in a pill that combines estrogen and progestin may lead to weight gain due to increased appetite and fluid retention, which was more common in the high-estrogen early versions of the pill. Estrogen levels can vary - or even be nonexistent, in the case of progestin-only pills - so it's important to learn about all the options available and choose accordingly. As with many side effects of the pill, weight gain should be temporary, disappearing within two to three months.


Other hormonal forms of birth control, including the patch and ring, shouldn't cause weight gain, either. The age at which you start taking the pill can be a factor - many women begin taking the pill as teenagers and through their 20s, when women naturally tend to gain weight. {relatedarticles}It's always a smart idea to consult your doctor with any concerns you have about taking prescribed medication, but you can cross weight gain off the list of worries about oral contraceptives.